Oregon, 2005

Wildfire in Oregon, July 31, 2005

July 31, 2005 · NWS PDT · 1 event in 1 county or zone

The Chicken House Fire, centered nine miles SSE of Dayville, was a lightning caused fire which burned 618 acres. The fire continued into to burn into the month of August.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The Chicken House Fire, centered nine miles SSE of Dayville, was a lightning caused fire which burned 618 acres. The fire continued into to burn into the month of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 30, 9:50 PM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 30, 9:50 PM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1050 PM PDT SAT JUL 30 2005

.DISCUSSION...UPDATED ZONES TO REMOVE EVENING WORDING AND THUNDER.
OTHERWISE THE SHORT TERM FORECAST APPEARS ON TRACK.

&&

.AVIATION...VRF CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS.
SOME MID LEVEL CLOUDS BETWEEN 10,000 FEET AND 12,000 FEET WILL
AFFECT THE KRDM AND KPDT TAF SITES AS WELL AS THE KPDT-KRDM TWEB
ROUTE. HOWEVER AFTER 20Z SUNDAY FEW-SCT 10,000 FEET WILL AFFECT THE
AFOREMENTIONED TAFS AND TWEB ROUTE.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  63  98  65  93 /   0   0  10  20
ALW  68  99  69  94 /   0   0  10  20
PSC  59 100  64  95 /   0   0  10  20
YKM  57  98  60  91 /   0   0  10  20
HRI  62  99  65  94 /   0   0  10  20
ELN  58  93  61  87 /   0   0  10  20
RDM  51  97  53  89 /  10  20  20  20
LGD  56  96  59  90 /  10  20  20  20
5J0  54  98  57  92 /  10  20  20  20
DLS  65  98  68  90 /   0   0  10  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97/97
Hazardous weather outlook, Jul 30, 2:00 PM PST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
300 PM PDT SAT JUL 30 2005

WAZ024>030-ORZ041>050-311215-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
300 PM PDT SAT JUL 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

THUNDERSTORMS
     NORTH CENTRAL OREGON, CENTRAL OREGON, BLUE MOUNTAINS, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA
     COUNTY

A WEAK DISTURBANCE COMBINED WITH DAYTIME HEATING AND AN INFLUX OF
MID LEVEL MOISTURE WILL SET OFF ISOLATED THUNDERSTORMS EARLY THIS
EVENING OVER PORTIONS OF CENTRAL AND THE MOUNTAINS OF NORTHEAST
OREGON. ELSEWHERE SUNNY AND WARM CONDITIONS WILL CONTINUE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS SUNDAY
     EAST SLOPES OF THE SOUTHERN CASCADES, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, NORTH
     CENTRAL OREGON, CENTRAL OREGON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON, BLUE MOUNTAINS, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

THUNDERSTORMS MONDAY
     EAST SLOPES OF THE SOUTHERN CASCADES, NORTHWEST BLUE
     MOUNTAINS, BLUE MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

MOISTURE AND INSTABILITY WILL RESULT IN ISOLATED SHOWERS AND
THUNDERSTORMS SUNDAY AND MONDAY. OTHERWISE...HIGH PRESSURE ALOFT
WILL REMAIN THE DOMINANT WEATHER FEATURE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WEATHER.GOV/PENDLETON

AND SELECT GRAPHICAL HAZARDS.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, John Day Basin

When
July 31, 12:00 AM PST to 11:59 PM PST
Where
John Day Basin forecast zone
Reported by
OTHER FEDERAL AGENCY

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468347.